Go to Content Go to Navigation Go to Navigation Go to Site Search Homepage

Does the pill make you gain weight?

Nope! There’s been a ton of research on the birth control pill, and studies have shown that using the birth control pill does not make you gain or lose weight. 

Some people think that the hormones in the pill cause weight gain or weight loss, but that’s not true. The same goes for the birth control ring and birth control patch — these methods of birth control have the same hormones that are in most birth control pills, so the patch and ring won’t cause you to gain or lose weight either. The hormonal IUD and the copper IUD also won’t lead to weight gain or loss.

There are two methods of birth control that may cause weight gain in some people who use them: the birth control shot and the birth control implant. But this doesn’t happen to everybody who uses these types of birth control. Many people use the shot or the implant without gaining weight.

Everyone’s body is different, so birth control affects everyone a little differently. But birth control shouldn’t cause problems in your everyday life — it’s there to help you. So if you think your birth control is making you gain or lose weight and this bothers you, or if you notice other side effects that you don’t like, talk with a nurse or doctor (like the ones at your closest Planned Parenthood health center). They may be able to help you find another brand of pill, or another type of birth control that works better for you. Many people try a few different methods of birth control before finding their perfect match.

And remember, if you stop taking the pill, you can get pregnant right away. So if you want to stop using the pill but don’t want to get pregnant, make sure you use another method of birth control (like condoms).

Tags: birth control, the pill, weight